Alert archive / Missouri / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 204, NWS Springfield, MO

November 5, 1997Jasper County, Lawrence County, Newton County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Nov 5, 1997, 1:38 AM CST for Jasper County, Lawrence County, Newton County, Missouri. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 5, 1997, 1:38 AM CST (07:38 UTC)
Expired
Nov 5, 1997, 2:30 AM CST
In force
52 min
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Jasper County, MO, Lawrence County, MO, Newton County, MO

The radar

The Springfield radar (KSGF), 71 km from the middle of the area, began a volume at 07:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 5, 1:50 AM CSTHail 1Sarcoxie, MO
Nov 5, 2:10 AM CSTHail 0.75Jasper, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 7.6 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1997-11-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1997-11-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 230 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1991 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
230 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 050740 RRA
SVRSGF
MOC097-109-145-050830-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
138 AM CST WED NOV 5 1997

* SEVERE THUNDERSTORM WARNING FOR
  JASPER COUNTY - SOUTHWESTERN MISSOURI
  LAWRENCE COUNTY - SOUTHWESTERN MISSOURI
  EASTERN NEWTON COUNTY - SOUTHWESTERN MISSOURI
 
* UNTIL 230 AM CST

* SOME AREAS AFFECTED
  SARCOXIE
  STOTTS CITY
  PIERCE CITY

* AT 135 AM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM PRODUCING LARGE HAIL THE SIZE OF NICKELS.
  THIS STORM WAS LOCATED NE NEWTON COUNTY 5 MILES EAST OF
  DIAMOND AND WAS MOVING NORTHEAST AT 35 MPH.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

DSA/DR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 4, 2:42 PM CST, 10 hours 56 minutes earlier.

Area forecast discussion, Nov 4, 2:42 PM CST, 10 hours 56 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR CCF INFORMATION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
235 PM CST TUE NOV 4 1997

1ST PD FCST PROBLEMS...WHEN PCPN BEGINS.

19Z SFC MAP SHOWS LOW OVR N CENTRAL KS WITH TROF INTO WRN OK. DEWPOINTS
ARE IN THE 30S ATTM WITH UPPER 40S IN NRN TX.  CI/AC ACROSS CWA WITH
TEMPS CLIMBING CLOSE TO FCST VALUES WITH THE HELP OF SW FLOW AS SHOWN
BY 8H PROFILERS.

MODELS IN GD AGREEMENT WITH NEXT UPPER LEVEL SHORTWAVE DIGGING OVR MO
BY WEDNESDAY/THURSDAY.  MEANWHILE AT LOWER LEVELS...GD Q-VECTOR
CONVERGENCE OVR CENTRAL OK/KS BY 2ND PD BUT MOISTURE IS LIMITED.
HOWEVER...MODELS SHOWING MOST OF MOISTURE WILL MOVE INTO SOUTH CENTRAL
AND SERN MO BY WEDNESDAY MORNING.  LOOKS LIKE PCPN WL BEGIN DURING THE
EARLY MORNING HOURS IN CWA...WITH HIGHER POPS FROM SGF AND POINTS E.
AS FOR TEMPS FAN/FWC ARE IN FAIRLY GD AGREEMENT...DONT SEE A REASON TO
TAMPER WITH.
1ST PD RECOMMENDATIONS...SE KS/JLN WL BE ON THE LOW END OF THE POPS
AND UNO THE HIGHEST.  LOOKS LIKE PCPN WL BE ALL LIQUID AND MIGHT HANG
ARND UNTIL THURSDAY MORNING FROM SGF AND POINTS E.

SE KS/JLN...CLOUDY. 50 POPS OF SHRA.  LOW 45 TO 50. WNDS S 10/15 MPH.

SGF/AIZ.....CLOUDY.  60 POPS OF SHRA.  LOW 40 TO 45.  WND S 10 MPH.

UNO.........CLOUDY.  70 POPS OF SHRA. LOW LOW 40S. WND S 10 MPH.

2ND POPS SHOULD BE AT LEAST LIKELY FOR ALL CWA.

SGF WC 043/049 038/050 030 07696
JLN WC 045/052 040/053 033 07585

SS

Nearby

Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.